Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 98, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 28, 2022, 4:13 PM CDT for 5 counties in Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2022, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 28, 2022, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jefferson County, WI, Kenosha County, WI, Racine County, WI, Walworth County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 17 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:15 PM CDT | TSTM WND DMG | Lake Geneva, WI | LARGE TREE DAMAGED. WINDS ESTIMATED 60 MPH. RELAYED BY BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WUUS53 KMKX 282113
SVRMKX
WIC055-059-101-127-133-282215-
/O.NEW.KMKX.SV.W.0098.220828T2113Z-220828T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
413 PM CDT Sun Aug 28 2022
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Walworth County in southeastern Wisconsin...
Western Racine County in southeastern Wisconsin...
Waukesha County in southeastern Wisconsin...
Eastern Jefferson County in southeastern Wisconsin...
Western Kenosha County in southeastern Wisconsin...
* Until 515 PM CDT.
* At 413 PM CDT, severe thunderstorms were located along a line
extending from Watertown to near Harvard, moving east at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego,
Watertown, Antioch, Whitewater, Pewaukee, Sussex, Elkhorn,
Hartland, Delavan, Lake Geneva, Mukwonago, Delafield, Elm Grove,
Union Grove, East Troy and Paddock Lake.
This includes the following Locations Pewaukee Lake, Ottawa Lake
Recreation Area, and Pinewoods Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4320 8884 4319 8807 4284 8807 4284 8805
4249 8805 4249 8862
TIME...MOT...LOC 2113Z 270DEG 49KT 4320 8875 4247 8854
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PATTERSON3 follow-up statements
325
WWUS53 KMKX 282141
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
441 PM CDT Sun Aug 28 2022
WIC055-059-101-127-133-282215-
/O.CON.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Walworth WI-Racine WI-Waukesha WI-Jefferson WI-Kenosha WI-
441 PM CDT Sun Aug 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN WALWORTH...WESTERN RACINE...WAUKESHA...EASTERN JEFFERSON
AND WESTERN KENOSHA COUNTIES...
At 440 PM CDT, severe thunderstorms were located along a line
extending from near Okauchee Lake to Twin Lakes, moving east at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego, Antioch,
Pewaukee, Sussex, Elkhorn, Hartland, Lake Geneva, Mukwonago,
Delafield, Elm Grove, Union Grove, East Troy, Paddock Lake, Wales,
Camp Lake and Okauchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
4249 8850 4320 8862
TIME...MOT...LOC 2140Z 266DEG 35KT 4320 8843 4250 8825
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PATTERSON364
WWUS53 KMKX 282202
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
502 PM CDT Sun Aug 28 2022
WIC055-282212-
/O.CAN.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Jefferson WI-
502 PM CDT Sun Aug 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Wisconsin.
LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
4249 8834 4319 8839
TIME...MOT...LOC 2202Z 266DEG 35KT 4321 8818 4250 8799
$$
WIC059-101-127-133-282215-
/O.CON.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Walworth WI-Racine WI-Waukesha WI-Kenosha WI-
502 PM CDT Sun Aug 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN WALWORTH...WESTERN RACINE...WAUKESHA AND WESTERN KENOSHA
COUNTIES...
At 502 PM CDT, severe thunderstorms were located along a line
extending from near Germantown to near Antioch, moving east at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego, Antioch,
Pewaukee, Sussex, Hartland, Mukwonago, Delafield, Elm Grove, Union
Grove, Paddock Lake, Wales, Camp Lake, Wind Lake, Lisbon, Vernon and
Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
4249 8834 4319 8839
TIME...MOT...LOC 2202Z 266DEG 35KT 4321 8818 4250 8799
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PATTERSON789
WWUS53 KMKX 282209
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
509 PM CDT Sun Aug 28 2022
WIC059-101-127-133-282219-
/O.EXP.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Walworth WI-Racine WI-Waukesha WI-Kenosha WI-
509 PM CDT Sun Aug 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALWORTH...WESTERN
RACINE...WAUKESHA AND WESTERN KENOSHA COUNTIES WILL EXPIRE AT 515 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Wisconsin.
LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
4249 8834 4319 8839
TIME...MOT...LOC 2209Z 270DEG 49KT 4321 8805 4250 8786
$$
PATTERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:50 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 28, 3:50 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 350 PM CDT Sun Aug 28 2022 .SHORT TERM... (Issued 350 PM CDT Sun Aug 28 2022) Tonight through Wednesday: QLCS will continue to move enewd across srn WI through 00Z Mon. Radar has shown periodic rear inflow jets and weak circulations thus far. Expect the QLCS to maintain strength or possibly intensify as MLCAPEs have increase to 2000 J/KG. 0-3 km shear and 0-1 KM shear remains marginal for mesovortex formation or supercellular tornadoes. Damaging wind remains the main threat given thetae differences of 25C btwn the sfc and mid levels, DCAPE around 1000 J/KG, and ongoing rear inflow jets. The showers and storms will end over ern WI early this evening but another line of storms will approach the nw half of the CWA during the early morning hours. There is uncertainty whether it can hold together out of MN into WI given that the upper dynamics remain to the north. However decent moisture transport will be feeding the line. Will plan on the line moving into the nw CWA but becoming more scattered with time, possibly lingering into the morning daylight hours. The cold front will then gradually pass on Mon with likely storm development mostly to the east and south of srn WI. Very warm and humid conditions are expected and heat index values could climb into the lower 90s over far se WI. Nwly flow aloft will then prevail into the middle of the week. Pleasant temps and dewpoints will return for Tue-Wed via nwly sfc winds. Gehring && .LONG TERM... (Issued 350 PM CDT Sun Aug 28 2022) Thursday through Sunday: High pressure will then settle over srn WI on Thu then gradually move away for Fri. Pleasant temps and humidity will continue. Some uncertainty on the upper air pattern for the weekend. Will the jet stream remain well north, or will the srn periphery of the jet and trailing cold fronts bring chances for showers or storms? Will stick with the dry NBM for now. Gehring && .AVIATION... (Issued 350 PM CDT Sun Aug 28 2022) The line of showers and strong storms will continue to move east across srn WI through 00Z. Very limited Cigs and Vsbys are expected within and around the storms along with gusty, strong winds. Afterward, areas of MVFR stratocumulus could linger for 2-3 hours with VFR conditions returning afterward. Local MVFR Cigs may form once again during the early morning hours of Mon with additional chances for showers and storms especially over south central WI. These conditions will linger into the morning daylight hours, but overall VFR conditions will prevail on Mon. Gehring && .MARINE... (Issued 350 PM CDT Sun Aug 28 2022) Breezy southerly winds are expected this afternoon into Monday as low pressure of 29.3 inches moves from northern Manitoba to Hudson Bay. Its cold front will then shift the winds to westerly over Lake Michigan for Monday night into the middle of the week. The westerly winds may be breezy at times. There will be showers and strong storms at times this afternoon into Monday evening. Lighter winds and lower waves are expected by Thursday as high pressure moves into the area. Gehring && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 28, 1:30 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 130 PM CDT Sun Aug 28 2022 WIZ046-047-051-052-056>060-062>072-291830- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 130 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a threat for strong to severe storms this afternoon and evening. Damaging winds, large hail, and a tornado or two are possible. A Severe Thunderstorm Watch is in effect until 7 PM. There is a moderate swim risk today for Sheboygan and Ozaukee counties. Breaking waves and currents are expected. Stay away from dangerous areas like piers, breakwalls, and river outlets. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a chance for thunderstorms Monday. .SPOTTER INFORMATION STATEMENT... Spotters activation is requested this afternoon and evening. LMZ643>646-291830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 130 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight There is a threat for strong to severe storms this afternoon and evening. Damaging winds, large hail, and a tornado or two are possible. A Severe Thunderstorm Watch is in effect until 7 PM. Waves will approach 4 feet north of Port Washington today, likely staying just below Small Craft Advisory criteria. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a chance for thunderstorms Monday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-291830- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 130 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Strong to severe storms will be possible across all of Lake Michigan with hail and strong winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Sunday There will be a chance for thunderstorms again Monday. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 28, 3:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Sun Aug 28 2022
WIZ046-047-282115-
Green Lake WI-Marquette WI-
324 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of Green Lake and
eastern Marquette Counties through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Montello, or 18 miles northeast of Portage, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Princeton, Green Lake, Mecan, Neshkoro, Kingston and Marquette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and east central Wisconsin.
&&
LAT...LON 4392 8889 4388 8888 4366 8910 4369 8933
4398 8925 4398 8918
TIME...MOT...LOC 2024Z 209DEG 18KT 4372 8918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
STUMPFSpecial weather statement, Aug 28, 3:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
334 PM CDT Sun Aug 28 2022
WIZ057-063-282115-
Columbia WI-Dane WI-
334 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southeastern
Columbia and northwestern Dane Counties through 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waunakee, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Madison, Middleton, Waunakee, Windsor, Lake Wisconsin,
Deforest, Lodi, Poynette, Shorewood Hills, Dane, Arlington,
Morrisonville and Interstate 90/94 Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Wisconsin.
&&
LAT...LON 4306 8945 4314 8967 4351 8946 4338 8914
TIME...MOT...LOC 2033Z 209DEG 18KT 4317 8952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
STUMPFLocal storm report, Aug 28, 3:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
351 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG MONROE 42.60N 89.64W
08/28/2022 GREEN WI LAW ENFORCEMENT
ESTIMATED 60 MPH WINDS WITH A TREE DOWNED
BETWEEN MONROE AND BROADHEAD.
&&
PCThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:17 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 43 min |
| Aug 28, 2:53 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 67 min |
| Aug 28, 3:24 PM CDT | Special Weather Statement | MKX | Green Lake | 51 min |
| Aug 28, 3:29 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth | 46 min |
| Aug 28, 3:34 PM CDT | Special Weather Statement | MKX | Columbia | 41 min |
| Aug 28, 4:08 PM CDT | Special Marine Warning | MKX | 3 hr | |
| Aug 28, 5:09 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.